Reye’s syndrome is a rare, serious condition that causes swelling in a child’s liver and brain. The exact cause is unknown, but researchers have observed it most often occurs when children take aspirin following a viral infection such as chickenpox or the flu.
Symptoms of Reye’s syndrome include diarrhea and rapid breathing for children younger than 2, and continuous vomiting and sleepiness for older children. In more advanced cases, swelling may occur in the brain, causing seizures and loss of consciousness.
“You should seek immediate treatment if you suspect your child may have Reye’s syndrome,” says Jean Diemer, MD, FAAP, pediatrician, Saint Francis Medical Partner. “As the condition progresses, brain damage can occur, and it may be fatal if not treated within a few days.”
Children with fatty acid oxidation disorders are at a higher risk for Reye’s syndrome and should avoid aspirin.
For more information, call 573-331-3996.